Drug interactions with inhalational anaesthetics
Christensen LQ, Bonde J, Kampmann JP.
Department of Infectious Diseases M,
University of Copenhagen, Denmark.
Acta Anaesthesiol Scand. 1993 Apr;37(3):231-44
ABSTRACTThe literature concerning the interactions between volatile anaesthetics, nitrous oxide and other compounds is reviewed. The majority are well known and most can be managed by careful dosage of the anaesthetics. The following interactions should be stressed since these are less predictable or potentially fatal. Of the cardiovascular drugs mainly the Ca++ channel blockers require attention. The volatile anaesthetics act synergistically with these drugs on the inhibition of cardiac conduction and may induce cardiac arrest. Aminoglycoside therapy should prompt an alternative to enflurane because of increased nephrotoxicity with this combination. Thiopentone induction makes the dog heart more susceptible to arrhythmias, especially during anaesthesia with volatile anaesthetics. Probably pentobarbitone, etomidate or a benzodiazepine should be preferred as an alternative to thiopentone when the use of adrenergic drugs peroperatively is anticipated. Nitrous oxide augments the sequelae after coronary air emboli and impaired cerebral perfusion in animals. The necessity of this drug should therefore be considered when anaesthetizing patients undergoing open heart surgery and patients with severe carotid or cerebral arteriosclerosis.People
The spongia somnifera
'My beloved chloroform'
'The secularisation of pain'
Adverse effects of intravenous anaesthetics
and further reading
The Good Drug Guide
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World